Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 264, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 12, 2012, 7:50 PM CDT for Swisher County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2012, 7:50 PM CDT (00:50 UTC)
- Expired
- Oct 12, 2012, 8:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Swisher County, TX
The radar
The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 12, 6:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
416 WUUS54 KLUB 130050 SVRLUB TXC437-130145- /O.NEW.KLUB.SV.W.0264.121013T0050Z-121013T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 750 PM CDT FRI OCT 12 2012 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SWISHER COUNTY IN THE PANHANDLE OF TEXAS. * UNTIL 845 PM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF KRESS...OR 7 MILES SOUTH OF TULIA...AND MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE TULIA...INTERSTATE 27 SOUTH OF TULIA AND VIGO PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. && LAT...LON 3473 10147 3436 10175 3438 10195 3475 10190 TIME...MOT...LOC 0050Z 212DEG 33KT 3448 10178 $$ 24
2 follow-up statements
335 WWUS54 KLUB 130101 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 801 PM CDT FRI OCT 12 2012 TXC437-130145- /O.CON.KLUB.SV.W.0264.000000T0000Z-121013T0145Z/ SWISHER TX- 801 PM CDT FRI OCT 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN SWISHER COUNTY UNTIL 845 PM CDT... AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TULIA...MOVING NORTHEAST AT 25 MPH. A SECOND DEVELOPING STORM WAS LOCATED NORTH OF TULIA ALSO MOVING NORTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... TULIA AND RURAL AREAS EAST OF HAPPY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. && LAT...LON 3473 10147 3443 10170 3443 10194 3475 10190 TIME...MOT...LOC 0100Z 208DEG 24KT 3451 10174 $$ 24
418 WWUS54 KLUB 130126 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 826 PM CDT FRI OCT 12 2012 TXC437-130145- /O.CON.KLUB.SV.W.0264.000000T0000Z-121013T0145Z/ SWISHER TX- 826 PM CDT FRI OCT 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN SWISHER COUNTY UNTIL 845 PM CDT... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF TULIA...MOVING NORTH AT 25 MPH. A WIND GUST OF 51 MPH AND NICKEL SIZE HAIL WAS ASSOCIATED WITH THIS STORM NEAR TULIA AT 815 PM. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN SWISHER COUNTY INCLUDING VIGO PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. && LAT...LON 3454 10162 3456 10178 3474 10178 3473 10147 TIME...MOT...LOC 0124Z 202DEG 24KT 3465 10164 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:40 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Oct 12, 3:40 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CDT FRI OCT 12 2012 .SHORT TERM... A TIGHT CLOSED LOW WAS SLOWLY MOVING EAST OUT OF THE GREAT BASIN EARLY THIS FRIDAY AFTERNOON. ALTHOUGH MOST HEIGHT FALLS WILL BE FARTHER NORTH OF THE REGION...THE SOUTH PLAINS WILL STILL SEE AROUND 30-40M OF FALLS. A BROAD AREA OF UPPER LEVEL DIVERGENCE AHEAD OF THIS LOW IS APPARENT IN WATER VAPOR IMAGERY. A FRONT HAD MOVED FARTHER SOUTH THAN ANTICIPATED THIS MORNING STRETCHING FROM ABOUT HOBBS TO PADUCAH. HOWEVER...THIS FRONT WAS RETREATING BACK NORTHWARD WITH HEATING INTO THE MID AND UPPER 70S SOUTH OF THE FRONT. THERE WILL BE WEAK CONVERGENCE WEST OF THE AREA WHERE A DRYLINE IS SHARPENING UP. FRONTOGENETICAL FORCING WILL ACCOMPANY THE DRYLINE IN EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO STAY BACKED SOUTH OF THIS FRONTAL BOUNDARY CONTINUING TO DRAW IN ABNORMALLY HIGH MOISTURE FOR OCTOBER. THIS INCREDIBLY HIGH MOISTURE WILL LEAD TO SURFACE CAPES IN EXCESS OF 2000 J/KG. THERE STILL REMAINS UNCERTAINTY ON WHETHER THIS SURFACE BASED INSTABILITY CAN BE REALIZED GIVEN THE AMOUNT OF CLOUD COVER LIMITING HEATING. MODELS DO SHOW ENOUGH HEATING WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S AND ERODING ALL OF THE CIN. EARLY THIS AFTERNOON...THERE IS STILL AROUND 100 CIN THAT NEEDS TO BE OVERCOME. AREAS NORTH OF THE FRONT WILL STILL SEE ABUNDANT ELEVATED INSTABILITY WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE. CONDITIONS WILL BECOME SOMEWHAT FAVORABLE FOR TORNADO DEVELOPMENT IF THE CAP BREAKS. DEEP LAYER SHEAR WILL CONTINUE TO BE ON THE INCREASE TODAY SUPPORTING ORGANIZED SUPERCELL DEVELOPMENT. EVEN THOUGH STORMS WILL BE MOVING RAPIDLY...THE AMOUNT OF MOISTURE IN THE ATMOSPHERE AND LOW LCLS MAY CAUSE HEAVY RAINFALL. SHEAR VECTORS FROM THE SURFACE TO 1KM ARE PROGGED TO BE AROUND 20-25KT WITH 0-3KM HELICITY BETWEEN 200 AND 250. ANY SUPERCELLS NEAR THE AFOREMENTIONED FRONTAL BOUNDARY MAY BE ABLE TO INTERACT TO CREATE A HIGHER TORNADO THREAT. OTHERWISE...LARGE HAIL WILL BE ANOTHER PRIMARY CONCERN WITH CONVECTION. CONVECTION WILL SHIFT EAST OVERNIGHT WITH THE DEVELOPMENT OF A STOUT 50KT LOW LEVEL JET ACROSS THE ROLLING PLAINS. ADDITIONALLY...THE PACIFIC FRONT WILL BE SWEEPING THROUGH THE AREA SATURDAY MORNING ADDING TO THE LIFT AND CREATING A SECOND CHANCE OF STORMS. THIS CONVECTION IS EXPECTED TO BE LINEAR RATHER THAN THIS AFTERNOON DISCRETE CONVECTION. THESE STORMS MAY PERSIST INTO SATURDAY AFTERNOON WITH TRAILING UPPER LEVEL LIFT FROM THE UPPER LEVEL TROUGH AXIS. JDV && .LONG TERM... THE MID-UPPER LEVEL TROUGH ASSOCIATED WITH THE STORM SYSTEM MENTIONED ABOVE WILL SWING THROUGH WEST TEXAS SATURDAY NIGHT AND ALLOW DEEP-LAYER RIDGING TO BEGIN MOVING IN. SKIES WILL CONTINUE A CLEARING TREND FROM NORTHWEST TO SOUTHEAST AS DRIER AIR SETTLES ACROSS THE SOUTHERN PLAINS ON THE EASTERN EDGE OF HIGH PRESSURE AND ACCOMPANYING SUBSIDENCE. SUNNY SKIES WILL PRODUCE SEASONABLE HIGHS IN THE MID 70S TO NEAR 80 ACROSS THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE AND LOW-MID 80S THROUGHOUT THE ROLLING PLAINS...WITH WINDS OUT OF THE NORTH AT 10-15 MPH. NORTHWEST FLOW ALOFT WILL KEEP CONDITIONS DRY HEADING INTO EARLY NEXT WEEK...BEFORE A SHORTWAVE TROUGH APPROACHES OUT OF THE SOUTHWEST MONDAY NIGHT INTO TUESDAY. NUMERICAL GUIDANCE SOLUTIONS VARY IN THE DEGREE OF MOISTURE RETURN AND ASSOCIATED PRECIPITATION CHANCES. HAVE LEFT THE FORECAST DRY AT THIS POINT BUT WILL MONITOR THIS SYSTEM IN THE COMING DAYS. THIS WAVE OF UPPER-LEVEL ENERGY AND ANY RESIDUAL RAINFALL LOOK TO PUSH EAST BY WEDNESDAY MORNING...PLACING WEST TEXAS BACK IN A DRY AND QUIET NORTHWEST FLOW REGIME WITH SEASONABLE TEMPERATURES THROUGH LATE WEEK INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 52 73 42 77 43 / 70 0 0 0 0 TULIA 57 75 46 77 46 / 70 10 0 0 0 PLAINVIEW 57 77 47 78 47 / 70 10 0 0 0 LEVELLAND 59 77 48 79 49 / 70 10 0 0 0 LUBBOCK 63 78 49 80 50 / 70 10 0 0 0 DENVER CITY 60 77 49 79 50 / 70 0 0 0 0 BROWNFIELD 60 78 49 80 50 / 60 10 0 0 0 CHILDRESS 64 82 52 84 50 / 60 40 0 0 0 SPUR 64 80 52 80 51 / 60 30 0 0 0 ASPERMONT 67 82 54 84 53 / 50 40 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01/31
Hazardous weather outlook, Oct 12, 12:13 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1213 PM CDT FRI OCT 12 2012 TXZ021>044-131715- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1213 PM CDT FRI OCT 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND EVENING ACROSS MOST OF THE TEXAS SOUTH PLAINS REGION. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY FLOODING RAINS WILL BE THE PRIMARY THREATS. THERE ALSO WILL BE A RISK FOR ISOLATED TORNADOES...ESPECIALLY NEAR THE NEW MEXICO BORDER. A STRONG UPPER LEVEL STORM SYSTEM ACROSS THE MOJAVE DESERT WILL SWING INTO THE CENTRAL ROCKIES TONIGHT...WHILE A SURFACE FRONTAL BOUNDARY WILL SLOWLY LIFT NORTHWARD THROUGH THE TEXAS SOUTH PLAINS LATER TODAY. THE MOST PROBABLE SCENARIO IS FOR DEVELOPMENT OF STRONG OR SEVERE THUNDERSTORMS AND POSSIBLY SUPERCELLS LATE THIS AFTERNOON OVER THE SOUTHWESTERN SOUTH PLAINS NEAR THE NEW MEXICO BORDER. ACTIVITY IS EXPECTED TO TRANSFORM INTO EITHER CLUSTERS OR LINES AND MOVE NORTHEASTWARD ACROSS THE AREA LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING.
In the hours before
Local storm report, Oct 12, 6:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL HALE CENTER 34.06N 101.84W
10/12/2012 E2.75 INCH HALE TX SKYWARN SPOTTER
&&
EVENT NUMBER LUB1200397
JGDLocal storm report, Oct 12, 7:04 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
704 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 4 N KRESS 34.42N 101.75W
10/12/2012 E1.75 INCH SWISHER TX BROADCAST MEDIA
0701 PM TSTM WND GST 4 N KRESS 34.42N 101.75W
10/12/2012 E70 MPH SWISHER TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1200398
EVENT NUMBER LUB1200399
MCONDERSpecial weather statement, Oct 12, 7:13 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
713 PM CDT FRI OCT 12 2012
TXZ024-030-130115-
BRISCOE-FLOYD-
713 PM CDT FRI OCT 12 2012
...SPECIAL WEATHER STATEMENT FOR FLOYD AND BRISCOE COUNTIES...
AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL HALE COUNTY...MOVING NORTHEAST AT 35
MPH. A TORNADO HAS BEEN REPORTED WITH THIS STORM ALONG WITH LARGE
HAIL IN EXCESS OF 2 INCHES. COMMUNITIES THAT MAY BE AFFECTED ARE
FLOYDADA...AIKIN...AND LOCKNEY.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3447 10138 3420 10105 3419 10105 3404 10123
3416 10156 3425 10156 3431 10151 3431 10147
3436 10147
TIME...MOT...LOC 0011Z 219DEG 29KT 3407 10168
05Local storm report, Oct 12, 7:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
716 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL TULIA 34.54N 101.77W
10/12/2012 E1.75 INCH SWISHER TX POLICE DEPT
&&
EVENT NUMBER LUB1200400
JGDSpecial weather statement, Oct 12, 7:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 733 PM CDT FRI OCT 12 2012 TXZ023-029-130100- HALE-SWISHER- 733 PM CDT FRI OCT 12 2012 ...SPECIAL WEATHER STATEMENT FOR HALE AND SWISHER COUNTIES... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN SWISHER COUNTY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO DIME SIZE IS POSSIBLE WITH THIS STORM AS IT PASSES BETWEEN HART AND KRESS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3455 10199 3452 10155 3426 10181 3430 10199 TIME...MOT...LOC 0032Z 206DEG 27KT 3435 10190 24
Local storm report, Oct 12, 7:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 S HALE CENTER 34.02N 101.84W
10/12/2012 E2.75 INCH HALE TX LAW ENFORCEMENT
CAR WINDOWS BROKEN BY HAIL AT REST STOP ON I-27
&&
EVENT NUMBER LUB1200401
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:05 PM CDT | Tornado Warning | LUB | Floyd, Hale | 25 min |
| Oct 12, 7:07 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 23 min |
| Oct 12, 7:13 PM CDT | Special Weather Statement | LUB | Floyd | 62 min |
| Oct 12, 7:25 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 50 min |
| Oct 12, 7:33 PM CDT | Special Weather Statement | LUB | Swisher | 27 min |
| Oct 12, 8:01 PM CDT | Special Weather Statement | LUB | Briscoe | 44 min |
| Oct 12, 9:28 PM CDT | Special Weather Statement | LUB | Cochran, Yoakum | 47 min |
| Oct 12, 10:01 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 29 min |
| Oct 12, 10:33 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley, Terry, Yoakum | 27 min |
| Oct 12, 10:59 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley, Terry, Yoakum | 31 min |
| Oct 12, 11:39 PM CDT | Special Weather Statement | LUB | Hockley | 36 min |
| Oct 12, 11:57 PM CDT | Special Weather Statement | LUB | Lubbock | 48 min |
| Oct 13, 3:04 PM CDT | Special Weather Statement | LUB | Stonewall | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.